South Dakota, 2021

Damaging Winds in South Dakota, July 23, 2021

July 23, 2021 · NWS ABR · 15 events in 5 counties and zones

An area of low pressure and surface cold front brought severe storms from north central to northeastern South Dakota. The storms produced wind gusts of up to 75 mph, which produced sporadic tree and structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure and surface cold front brought severe storms from north central to northeastern South Dakota. The storms produced wind gusts of up to 75 mph, which produced sporadic tree and structural damage. Small hail was also observed with some of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 4:29 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 23, 4:29 PM MST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Jul 23 2021

.UPDATE...
Issued at 626 PM CDT Fri Jul 23 2021

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 351 PM CDT Fri Jul 23 2021

The main challenges through the period involve severe thunderstorm
potential this afternoon/evening and elevated fire weather danger on
Saturday.

As an upper trough continues to advance east into the Northern
Plains, stronger flow aloft continues to encroach on the forecast
area. As such, deep layer shear has increased, with effective bulk
shear values of 30 to 45 knots. Within the flow are a couple subtle
shortwaves, which increase the likelihood for thunderstorm
initiation/maintenance. At the sfc, there are two main areas of
focus for potential initiation: a sfc trough which extends from
south central to north central/northeastern SD, and a frontal
boundary that extends from central ND towards eastern WY. Convection
may initiate on either late this afternoon and evening, but coverage
remains in question as these forcing mechanisms are fairly weak. Any
storms that do develop have a very moist environment to work with,
especially to the east of the sfc trough (dewpoints in the 70s).
Steepening mid-level lapse rates, inverted-v soundings and large
DCAPE all favor a wind threat, and a cluster/supercell storm mode
makes hail a potential threat as well. There may be pockets of
storms during different times and at different locations given the
set-up, through the evening hours.

By Saturday, the passing front will usher in much drier air on
northwest winds, by about 20 degrees plus dewpoint-wise. Minimum
afternoon RH values will be in the teens to mid 20s percent. Deep
mixing due to the dry airmass in unidirectional flow raises
questions about how strong the wind will get. This will determine
how elevated the grassland fire danger will be. Guidance points
towards the strongest 700-500mb winds being across the north and
northeastern CWA, with gusts perhaps up to 25 mph or better at
times. Temperatures remain above average as well, with highs in the
90s.

.LONG TERM...(Sunday through Friday)
Issued at 351 PM CDT Fri Jul 23 2021

Pattern through the period features northwest zonal flow with riding
upstream initially. Sunday will feature a subtle feature at 500mb,
more or less a speed maximum in the flow with a mid level warm
advection push. Tenuous moisture may be enough to generate mid level
convection but with a dry layer below 10kft and just a few hundred
j/kg elevated/skinny CAPE I really don't see how any of that works
out to much more than a few sprinkles/hundredths of moisture. The
ridge upstream slowly amplifies through the start of the work week,
becoming the main headline as it features 500mb heights nearing 2
standard deviations above climo and 700mb temperatures around +16C.
Monday/Tuesday/Wednesday looks to be the hottest period, with the
passage of a backdoor front to undercut the warmer air aloft late
Wednesday through the degree/timing of relief it provides is too far
out to qualify as something we can forecast well at this point. Back
to the Monday - Wednesday time period, model dewpoints increase into
the 60s, and lows will stall at around 70, so heat impacts will be a
concern to keep an eye on. The ridge retreats back to the west for
the latter half of the work week and we're back into a northwest
flow regime with stronger flow aloft. As for moisture chances under
that regime, well the blended guidance does suggest some options but
at these timescales I really don't feel confident advertising quite
as much moisture as there isn't much for continuity between
these fast moving, subtle systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 626 PM CDT Fri Jul 23 2021

Terminals KABR,KATY,KPIR,KMBG

Scattered thunderstorms are possible across the area this evening
into the early overnight hours. Periods of IFR/MVFR vsbys will be
possible with any storms that develop. The storm threat looks to
end by 08Z or so, with VFR conditions then prevailing for the
remainder of the overnight hours and through the day Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Jul 23, 11:43 AM MST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
143 PM CDT Fri Jul 23 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
143 PM CDT Fri Jul 23 2021 /1243 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible later this afternoon
through this evening. Hail and damaging winds will be the main
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire danger is expected Saturday across the area, given
minimum RH values in the 15 to 25 percent range and northwesterly
gusts of generally 15 to 25 mph, the strongest of which being across
northern South Dakota. Additionally, excessive heat is becoming
increasingly likely Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

LUECK

In the hours before

Special weather statement, Jul 23, 2:07 PM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
407 PM CDT Fri Jul 23 2021

MNZ039-046-240900-
Traverse-Big Stone-
Including the cities of Wheaton and Ortonville
407 PM CDT Fri Jul 23 2021

...ELEVATED FIRE DANGER CONDITIONS SATURDAY...

A combination of very dry conditions with minimum relative
humidity dropping as low as 20 percent and northwesterly winds
from 10 to 15 mph and gusts to 25 mph, will lead to near-
critical fire weather conditions across west central Minnesota
Saturday afternoon and early evening. Burning outdoors is not
advised on Saturday. Please refer to fire officials for any
outdoor burning restrictions.

LUECK
Special weather statement, Jul 23, 6:10 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
810 PM CDT Fri Jul 23 2021

SDZ006-240145-
Brown SD-
810 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY UNTIL
845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frederick, or 7 miles south of Ellendale, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Brown
County.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern South Dakota.

LAT...LON 4583 9825 4585 9854 4594 9854 4594 9824
TIME...MOT...LOC 0109Z 257DEG 15KT 4590 9847

Lueck
Special weather statement, Jul 23, 6:42 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
742 PM MDT Fri Jul 23 2021

SDZ003-240215-
Corson SD-
742 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CORSON COUNTY UNTIL
815 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walker, or 11 miles southwest of Selfridge, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walker and southern Standing Rock Nation.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
north central South Dakota.

LAT...LON 4594 10074 4575 10089 4585 10122 4594 10118
TIME...MOT...LOC 0142Z 285DEG 25KT 4593 10109

Lueck

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 23, 7:16 PM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, McPherson

When
July 23, 9:00 PM CST
Where
McPherson County, 1.6 mi WNW of Long Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.890, -99.260

A roof was peeled off of a building by estimated 70 mph winds.

Thunderstorm Wind, McPherson

When
July 23, 9:01 PM CST
Where
McPherson County, 8.43 mi WNW of Long Lake
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.910, -99.400

Thunderstorm Wind, McPherson

When
July 23, 9:14 PM CST
Where
McPherson County, 1.6 mi ESE of Eureka
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.760, -99.600

Thunderstorm Wind, Marshall

When
July 23, 9:28 PM CST
Where
Marshall County, 0.48 mi E of Lake City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.720, -97.410

Thunderstorm Wind, Brown

When
July 23, 10:06 PM CST
Where
Brown County, 3.37 mi SE of Gage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.530, -98.460

Estimated 60 mph winds downed several large tree branches along with tipping over a large flag pole.

Thunderstorm Wind, Roberts

When
July 23, 10:24 PM CST
Where
Roberts County, 7.53 mi ENE of Peever
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.590, -96.840

Estimated 60 mph winds caused minor tree damage with a few limbs up to 5 inches in diameter broken off.

Thunderstorm Wind, Marshall

When
July 23, 10:41 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.790, -97.750

Estimated 65 mph winds toppled a tree over.

Thunderstorm Wind, Marshall

When
July 23, 10:44 PM CST
Where
Marshall County, 4.39 mi NNE of Amherst
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.790, -97.890

Thunderstorm Wind, Marshall

When
July 23, 11:00 PM CST
Where
Marshall County, 0.84 mi SW of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.710, -97.430

Several large branches were downed at Roy Lake by estimated 60 mph winds.

Thunderstorm Wind, Marshall

When
July 23, 11:14 PM CST
Where
Marshall County, 0.48 mi E of Lake City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.720, -97.410

Thunderstorm Wind, Marshall

When
July 23, 11:24 PM CST
Where
Marshall County, 6.67 mi SSE of Veblen
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.780, -97.230

Thunderstorm Wind, Roberts

When
July 23, 11:25 PM CST
Where
Roberts County, 1.69 mi SW of Sisseton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.650, -97.070

An apple tree was knocked over by estimated 60 mph winds.

Thunderstorm Wind, Roberts

When
July 23, 11:29 PM CST
Where
Roberts County, 3.59 mi NNW of Victor
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -96.850

Thunderstorm Wind, Marshall

When
July 23, 11:59 PM CST
Where
Marshall County, 3.18 mi SW of Hillhead
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -97.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971884, 971878, 971885, 971886, 971887, 971879, 971880, 971881, 971888, 971882, 971889, 971890, 971883, 971891, 971892.